Hail, Brown
- When
- May 23, 10:55 AM CST
- Where
- Brown County, New Ulm
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -94.470
Frontal boundary induced severe weather episode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Frontal boundary induced severe weather episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 5:25 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 625 AM CDT WED MAY 23 2007 .AVIATION.../12Z TAF ISSUANCE/ FRONTAL BOUNDARY FROM NW MN TO NEAR KFSD AT 11Z THIS MORNING IS EXPECTED TO ONLY REACH A KMCW THROUGH KMSP POSITION BY 12Z THU. A MIX OF VFR/MVFR CIGS OVR WESTERN THIRD OF MN ALONG THE TROUGH AXIS IS NOT EXPECTED TO PUSH EASTWARD TODAY AS A FEED OF DRY LOW LEVEL AIRFLOW CONTINUES TO RETARD THE LOWERING OF CEILINGS. HOWEVER...SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL STILL BE PROBLEMATIC AT MOST MN TAF SITES. TONIGHT WIDESPREAD MVFR WITH SOME IFR IS EXPECTED AS A STRONG SURGE OF MOISTURE IS FORECAST TO OCCUR ALONG TROUGH AXIS AS IT DRIFTS EASTWARD TO A KSTC-KOMA ORIENTATION BY 06Z THURSDAY. CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED FROM 06Z THROUGH 12Z FROM KMSP AND FOR TAF SITES TO THE WEST. && .PREV DISCUSSION... /ISSUED 348 AM CDT WED MAY 23 2007/ DISCUSSION... DIFFICULT FORECAST UNFOLDING OVER THE NEXT COUPLE OF DAYS...WITH FRONTAL BOUNDARY HANGING AROUND THE AREA...AND WEST COAST TROUGH EJECTING A COUPLE OF SHORTWAVES INTO THE CENTRAL/NORTHERN PLAINS. LINE OF SHOWERS/THUNDERSTORMS SLOWLY MOVING NORTH-NORTHEASTWARD ACROSS WESTERN MINNESOTA/EASTERN DAKOTAS THIS MORNING...IN ASSOCIATION WITH COLD FRONT ALONG THE WESTERN MINNESOTA BORDER AND THE SHORTWAVE APPROACHING FROM THE SOUTHWEST. THIS LINE SHOULD SLOWLY PROGRESS EASTWARD WITH THE MOVEMENT OF THE COLD FRONT. THE FRONT IS EXPECTED TO WASH OUT OVER EASTERN MINNESOTA LATE THIS EVENING...ONLY TO REFORM AGAIN ON THURSDAY AS A POTENT SHORTWAVE OVER NEVADA AT THIS TIME...INTERACTS WITH AN INVERTED TROUGH IN THE SOUTHERN ROCKIES...FORMING A SURFACE LOW IN THE OKLAHOMA PANHANDLE ON WEDNESDAY NIGHT. THE LOW/MID LEVEL FRONTAL BOUNDARY TIGHTENS QUITE NICELY ACROSS THE CENTRAL PORTION OF THE FORECAST AREA BY THURSDAY MORNING...AND WITH PWATS RUNNING SOME 200 PERCENT ABOVE NORMAL...POTENTIAL FOR HEAVY RAIN/FLOODING IS SIGNIFICANTLY INCREASED...ESPECIALLY SOUTH AND WEST OF THE MINNESOTA RIVER VALLEY. AFTER COLLABORATION WITH FSD...ELECTED TO FAVOR A SLOWER FRONTAL PROGRESSION...MORE IN LINE WITH THE NAM SOLUTION...AND THEREFORE...PLACED THE QPF MAXIMUM AFTER 06Z THURSDAY A LITTLE TO THE WEST OF THAT DEPICTED BY THE HPC GUIDANCE. ANOTHER CONCERN IS THE SEVERE WEATHER CHANCES ON THURSDAY ACROSS THE EASTERN PORTION OF THE FORECAST AREA. COUPLED JET STRUCTURE RESULTS IN A DEEPENING SURFACE LOW AS IT MOVES ACROSS MINNESOTA. A GREATER THAN 50 KT LOW LEVEL JET IS PROGGED TO PUSH INTO EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON IN ADVANCE OF THE SURFACE SYSTEM. SURFACE BASED CAPES IN THE WARM SECTOR ARE PROGGED TO BE AROUND 1000 J/KG EAST OF THE INTERSTATE 35 CORRIDOR DURING THE AFTERNOON...AND COUPLED WITH 0-6 KM BULK SHEARS OF AT LEAST 40 KTS...THIS IS SUPPORTIVE OF A SEVERE WEATHER THREAT...ESPECIALLY CONSIDERING THE ONGOING CYCLOGENESIS. FRIDAY WILL BRING A BRIEF RESPITE...WITH HIGH PRESSURE IN THE MID MISSISSIPPI VALLEY INFLUENCING THE REGION. ADDITIONAL THUNDERSTORM CHANCES WILL MOVE INTO THE AREA FROM THE WEST ON FRIDAY NIGHT AND SATURDAY...WITH A FRONTAL BOUNDARY STRETCHING ACROSS CENTRAL MINNESOTA AND A WAVE DROPPING THROUGH THE DAKOTAS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 449 AM CDT WED MAY 23 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 449 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHERN AND CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN...MAINLY TO THE EAST OF A LINE FROM LONG PRAIRIE TO MONTEVIDEO. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN COULD RESULT FROM THE STRONGER STORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER MIDNIGHT...SPREADING NORTHWARD INTO SOUTHWESTERN AND SOUTH CENTRAL MINNESOTA. HEAVY RAIN AND FLOODING WILL BE POSSIBLE...MAINLY TO THE SOUTH AND WEST OF THE MINNESOTA RIVER VALLEY...AND ALONG THE INTERSTATE 90 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE THROUGH THE MORNING HOURS ON THURSDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...MAINLY TO THE EAST OF A LINE FROM LAKE MILLE LACS TO ALBERT LEA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. CONTINUE TO MONITOR FUTURE FORECASTS OVER THE NEXT COUPLE OF DAYS FOR DETAILS ON THE WEEKEND STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN ON THURSDAY AFTERNOON AND EVENING. KAT
The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
10 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
One foot diameter tree branches down. One quarter inch hail also reported.
A National Weather Service damage survey confirmed that the swath of damage in Plymouth was produced by a thunderstorm downburst. Several thousands of trees, many over one foot in diameter, were toppled across Plymouth. Five people received minor injuries and were treated at a nearby hospital. Two of the injuries occurred when two construction trailers were rolled near Highway 55 and Interstate 494. Many utility poles were also snapped in half. The roof was partially blown off a business one half mile southwest of the 494/55 intersection. Minor roof and siding damage to homes and businesses were also reported, and several chimneys were toppled. Xcel Energy reported that 14,000 people were left without power for several hours after the storm.
One inch hail was reported one mile east of the intersection of Highway 55 and Interstate 494.
Car windows broken, and one to two inch branches down.
Eight inch diameter trees toppled at Highway 169 and Bass Lake Road.
Hail of 2.7 inches in diameter was measured at the intersection of Schmitt Lake Road and Highway 169. Tennis ball size hail (2.5) was estimated at the intersection of 73rd and Zane Avenues. Golf ball size hail (1.75) was estimated in the northeast corner of Brooklyn Park at the intersection of 109th Avenue and West River Road. Nickel size hail (0.88) was reported at the corner of Zane Avenue and County Road 30. Several car dealerships commented on hail damage to vehicles.
Large tree limbs down.
Reported near Interstate 94 and 85th Avenue.
Twelve inch branches down at Theodore Wirth Park.
Most hail was in the 1.0 to 1.5 inch category.
Trees down.
Occurred at Manning Avenue and Highway 97.
NWS damage survey confirmed a weak tornado. It mostly crossed open fields, but did knock down several dozen trees, and caused minor structural damage at two farms.
Roof damage; large branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36827, 36801, 36800, 36823, 36824, 47133, 36822, 36798, 47132, 47136, 36807, 36805, 47129, 36804, 36802, 37390, 36803, 53110.